Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

July 16, 2021Smith County, Tennessee

NWS Nashville, TN issued this special weather statement at Jul 16, 2021, 1:43 PM CDT for Smith County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 1:43 PM CDT (18:43 UTC)
Expired
Jul 16, 2021, 2:15 PM CDT
In force
32 min
Issued by
NWS Nashville, TN

County Smith County, TN

The radar

The Nashville radar (KOHX), 57 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS84 KOHX 161843
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
143 PM CDT Fri Jul 16 2021
 
TNZ028-030-064-161915-
Wilson TN-De Kalb TN-Smith TN-
143 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...NORTHWESTERN DE
KALB AND SOUTHEASTERN WILSON COUNTIES UNTIL 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Watertown, or 11 miles north of Woodbury, moving
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Watertown, Gordonsville, Hickman, South Carthage, Alexandria,
Dowelltown, Liberty, Auburntown, Center Hill Lake and Edgar Evans
State Park.

This includes Interstate 40 between mile markers 252 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8580 3613 8581 3610 8579 3609 8577
      3608 8578 3607 8577 3593 8598 3596 8602
      3596 8608 3597 8609 3596 8610 3596 8615
      3595 8615 3596 8616 3596 8618 3598 8624
      3625 8599
TIME...MOT...LOC 1843Z 222DEG 24KT 3599 8610 

$$

Adcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:05 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 16, 1:05 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
105 PM CDT Fri Jul 16 2021

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Making a few changes with this morning's update. First deals with
the showers that are already popping up on the Plateau. Added some
PoP in for these unexpected showers. Still expecting more coverage
today than we've seen the last couple of days, however, the latest
hi-res guidance is going fairly conservative on the rain chances
today -- in fact, what we've been seeing in all of our major
models for the last several days is being contradicted in the last
couple runs of the HRRR. Not wholly sure what to make of this just
yet, but will continue to suggest more widespread activity for
tonight and the weekend for now and if we need to adjust, will do
so with this afternoon's package. For now, with the lack of
increasing clouds this morning, I've also bumped afternoon highs a
couple of degrees. Updates out shortly.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered storms are expected to continue through around 00z at
CSV. Other sites should remain precip free until late
tonight/early Saturday morning when a weakening line of storms
approaches from the west and impacts CKV, BNA, and MQY. Uncertain
as to how far east the line will push, but additional storm
development is expected close to 18z Saturday. Cigs are expected
to be mainly VFR with occasional MVFR at CSV Saturday morning.
Winds will be out of the southwest and gusty at times.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Jul 16, 3:20 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
320 AM CDT Fri Jul 16 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-170830-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
320 AM CDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected across
the area today and early tonight. A few storms could be strong with
gusty winds and locally heavy rain...especially across the west.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms are expected across
Middle Tennessee Saturday and Sunday as well. A few storms could be
strong with gusty winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

07

In the hours before

Special weather statement, Jul 16, 1:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
143 PM CDT Fri Jul 16 2021

TNZ028-030-064-161915-
Wilson TN-De Kalb TN-Smith TN-
143 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...NORTHWESTERN DE
KALB AND SOUTHEASTERN WILSON COUNTIES UNTIL 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Watertown, or 11 miles north of Woodbury, moving
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Watertown, Gordonsville, Hickman, South Carthage, Alexandria,
Dowelltown, Liberty, Auburntown, Center Hill Lake and Edgar Evans
State Park.

This includes Interstate 40 between mile markers 252 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8580 3613 8581 3610 8579 3609 8577
      3608 8578 3607 8577 3593 8598 3596 8602
      3596 8608 3597 8609 3596 8610 3596 8615
      3595 8615 3596 8616 3596 8618 3598 8624
      3625 8599
TIME...MOT...LOC 1843Z 222DEG 24KT 3599 8610

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:20 PM CDTSpecial Weather StatementOHXWhite25 min
Jul 16, 5:44 PM CDTSpecial Weather StatementOHXWhite46 min
Jul 16, 5:51 PM CDTSpecial Weather StatementOHXHickman, Lawrence, Lewis39 min
Jul 16, 6:44 PM CDTSpecial Weather StatementOHXOverton, Pickett46 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.